MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CNW0T3
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/20/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for analysis.Only photos and video were returned.The reported complaint was observed on the returned photos showing an implanted intraocular lens (iol).Provided photos show an implanted iol.There appears to be a chip on the edge of the optic.Two videos were provided.The preparation of the cartridge and lens in the lens case is not shown on the returned video.The one labeled ¿slow playback¿ was reviewed.The cartridge preparation was not shown.Ophthalmic viscosurgical device (ovd) was observed on the lens being held by loading forceps.The lens was being held at the center of the optic over the company cartridge loading area.Health care professional (hcp) appear to be indicating an issue on the lens, pointing with a finger.The lens was tilted to show the edge and pointed at again.Due to the ovd on the lens and the clarity of the video, damage cannot be discerned.The leading haptic was pressed against the cartridge loading area edge and folded in.The lens was biased down.The lens was pointed at again.The trailing haptic was folded in and the lens slightly advanced.The lens was pointed at again.At this point the lens was just past the loading area entrance.A semi-circular shadow was visible on the edge.This may be the edge damage observed after the delivery.The second video was also reviewed.The lens loading did not have lens review shown in the first video.The leading was observed already folded.The lens may have been removed and reinserted.The cartridge preparation was not shown.Ovd was observed on the lens.The full lens was not in view long enough to determine damage.The lens was partially inserted in the loading area, then removed and reinserted.The lens was held across the optic with the loading forceps.The trailing haptic was folded in and the lens was advanced with the loading forceps.The semi-circular shadow was visible as the lens was advanced.The cartridge and lens were removed form view.The cartridge came back into view inserted into the company handpiece.The lens was rapidly advanced past the dwell position.The cartridge tip was inserted into the incision with a little difficulty.Both haptics were tucked in the optic fold.As the lens was advanced, the plunger tip was observed overriding the optic edge.As the toric lens unfolded a chipped area was observed on the left side anterior edge.This was in the area indicated during the first video.No issues were observed during advancement that would cause damage in this area.Based on our observation of the attached photos, the lens appears to be chipped/damaged at the optic edge area after implantation.A semi-circular shadow was visible on the edge of the iol on the video before the implantation, which may be the edge damage observed after the delivery; however, the footage does not show a clear view of the iol to confirm the damage.No video provided to review the lens in the lens case or the handling of the lens prior placement in the cartridge.Due to this, lens placement in the lens case and the state of the lens at the time of product opening cannot be definitively confirmed.A final root cause cannot be determined based on available information.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that following an intraocular lens (iol) implant procedure, intraocular lens optic was found broken partially in the direction of 4¿0 clock and it was identified after implantation.The procedure was completed without using any replacement lens.Physician reported that broken part of the lens did not touch the forceps and the plunger.After re-checking he found out that the optic was already chipped at the point it was set into the cartridge.Physician thinks that the broken iol does not affect the patient's eyesight.It was reported that there was no health hazard to the patient.Therefore, there was no medical treatment given to the patient but the patient is being closely monitored.The lens is still in the patient eye and hence the sample is not available for return.However, photos of the iol are available.Additional information was received and stated the surgeon said that one of the cross section of the damaged parts appeared jagged, so perhaps the iol had already had the damage at the time of shipping.The surgeon also stated that there is no effect on postoperative vision.

Brand Name
CLAREON TORIC IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21375518
Report Number9612169-2025-00204
Device Sequence Number17086652
Product Code MJP
UDI-Device Identifier00380652409711
UDI-Public(01)00380652409711(17)270807(11)230809(10)25692965
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCNW0T3
Device Lot Number25692965
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/20/2025
Initial Report FDA Received Date02/13/2025
Date Device Manufactured08/09/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLAREON MONARCH IV INJECTOR; DISCOVISC OPHTHALMIC VISCOSURGICAL DEVICE; MONARCH III CARTRIDGE D
Patient SexUnknown